Modern Medicine published an article in their current issue that should be of interest to any physicians visiting our site. Â In the article, a medical professor makes the argument that dermatologists are in a great position to recognize steroid abuse by their patients and to begin discussing the dangers of this drug use with them.
Use and abuse of anabolic androgenic steroids is on the rise, not just among athletes but also in the general population. Because dermatological manifestations are often the first indications of such behavior, dermatologists must know the common side effects associated with these drugs so they can treat the hallmark symptoms of abuse while educating patients.
“Since many of the side effects of anabolic steroids are manifested in the skin, dermatologists are in a unique and favorable position to detect their use, if they are aware of such clinical signs,” says Michael J. Scott III, D.O., M.D., clinical associate professor of dermatology, Western University of Health Sciences, and co-director of the Seattle Dermatology Center, Seattle. “Once alerted to this possibility during a dermatological examination, the dermatologist has an excellent opportunity to make users aware of the potential hazards and dangers of taking such drugs.”Typical symptoms
Whether administered orally or by injection, anabolic androgenic steroids can cause many side effects in patients who use and/or abuse them. They include a very muscular/athletic build, gynecomastia in males, striae, alopecia, aggravation of an existing case of acne or a new case of acne (including an increase in comedones, sebaceous cysts or cystic acne lesions), rosacea, seborrhea, androgenic alopecia in both males and females and hirsutism (particularly in females).Other adverse events that can occur outside of the dermatologic field include testicular atrophy, a decreased sperm count and libido. According to Dr. Scott, most of the side effects can revert back to a normal state approximately four to six months after the patient ceases to take the offending steroid. However, some side effects may be permanent.
“Females who use and/or abuse anabolic androgenic steroids will typically have masculinization type of effects, including decreased breast size, a deepening of the voice, alopecia, as well as menstrual disorders. These side effects may be very slow to revert back to normal, or sometimes will remain, underscoring the need for clinicians to acutely recognize the association of these side effects with the use/abuse of anabolic androgenic steroids,” Dr. Scott says.
According to Dr. Scott, many of these anabolic steroids can also be hepatotoxic. As a result, dermatologists may want to think twice about prescribing isotretinoin, tetracycline or other medications that may be synergistic and potentially aggravate the hepatotoxicity.
Anabolic androgenic steroids can also have a tremendous psychological effect, and patients using and/or abusing these drugs should receive counseling as well. “There’s the psychological that needs to be addressed during the patient’s visit as well as the dermatologic signs and symptoms,” Dr. Scott says.
Initially, anabolic androgenic steroids can produce a sense of euphoria and diminished fatigue, but then later, when the patients begin to come down from the effects of the drug, depression can set in. Many patients can have major psychological episodes ranging from sleep problems and increased aggressiveness to suicidal tendencies. However, the individuals who use these medications are very hesitant to divulge information indicating that they are taking the drugs.
“Patients using these drugs can be very cryptic in their exchange with the clinician and therefore, one must first try to gain the patient’s confidence,” Dr. Scott says. “Once this is achieved, the clinician can educate the patient on their dermatologic condition and its association with the steroid as well as the potential dangers of these medications, which hopefully they will take to heart.”
Growing popularity Traditionally, anabolic androgenic steroids have been taken by athletes who participate in power sports such as track and field. Today, however, users include even the sport of table tennis. According to Dr. Scott, use of these medications has spread, and today they are commonly used in the general population - even among school-aged males and females.
“Dermatologists who understand and quickly recognize the manifestations seen in the skin resulting from anabolic androgenic steroids are in a good position to not only detect the use and abuse of these drugs, but can also help educate athletes or anyone who uses and/or abuses these drugs in regards to the sometimes serious sequelae these powerful drugs can have in the skin and the body,” Dr. Scott says.